Alert archive / Idaho / Tornado Warnings in 2006
Tornado Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this tornado warning at May 22, 2006, 2:23 PM PDT for Kootenai County, Shoshone County, Idaho. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2006, 2:23 PM PDT (21:23 UTC)
- Expired
- May 22, 2006, 2:45 PM PDT
- In force
- 22 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
Counties Kootenai County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 105 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS56 KOTX 222123
TOROTX
IDC055-079-222145-
/O.NEW.KOTX.TO.W.0001.060522T2123Z-060522T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
223 PM PDT MON MAY 22 2006
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
* UNTIL 245 PM PDT
* AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
NORTHWESTERN SHOSHONE COUNTY...OR ABOUT 16 MILES NORTH OF
PINEHURST...MOVING NORTH AT 30 MPH.
* THE TORNADO IS WILL BE NEAR...
RURAL NORTHWESTERN SHOSHONE COUNTY AT 240 PM PDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4803 11620 4801 11611 4778 11614 4771 11617
4771 11634 4773 11641 4789 11640 4790 11632
4802 11631 4806 11624
$$
RP3 follow-up statements
000
WWUS56 KOTX 222136
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
236 PM PDT MON MAY 22 2006
IDC055-079-222145-
/O.CON.KOTX.TO.W.0001.000000T0000Z-060522T2145Z/
SHOSHONE ID-KOOTENAI ID-
236 PM PDT MON MAY 22 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR EXTREME
EAST CENTRAL KOOTENAI AND NORTHWESTERN SHOSHONE COUNTIES...
AT 233 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME
NORTHWESTERN SHOSHONE COUNTY...OR ABOUT 26 MILES SOUTHEAST OF
SANDPOINT...MOVING NORTH AT 30 MPH.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4803 11620 4801 11611 4778 11614 4771 11617
4771 11634 4773 11641 4789 11640 4790 11632
4802 11631 4806 11624
$$
RP000
WWUS56 KOTX 222141
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
239 PM PDT MON MAY 22 2006
IDC055-222149-
/O.CAN.KOTX.TO.W.0001.000000T0000Z-060522T2145Z/
KOOTENAI ID-
239 PM PDT MON MAY 22 2006
...THE TORNADO WARNING FOR KOOTENAI COUNTY IS CANCELLED...
THE TORNADO HAS MOVED OUT OF THE AREA.
LAT...LON 4803 11620 4801 11611 4782 11612 4781 11614
4775 11615 4772 11617 4772 11632 4803 11629
4806 11624
$$
IDC079-222145-
/O.CON.KOTX.TO.W.0001.000000T0000Z-060522T2145Z/
SHOSHONE ID-
239 PM PDT MON MAY 22 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM PDT FOR
NORTHWESTERN SHOSHONE COUNTY...
AT 237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME
NORTHWESTERN SHOSHONE COUNTY...OR ABOUT 24 MILES SOUTHEAST OF
SANDPOINT...MOVING NORTH AT 30 MPH.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4803 11620 4801 11611 4782 11612 4781 11614
4775 11615 4772 11617 4772 11632 4803 11629
4806 11624
$$
RP000
WWUS56 KOTX 222151
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PDT MON MAY 22 2006
IDC079-222158-
/O.EXP.KOTX.TO.W.0001.000000T0000Z-060522T2145Z/
SHOSHONE ID-
248 PM PDT MON MAY 22 2006
...THE TORNADO WARNING FOR NORTHWESTERN SHOSHONE COUNTY EXPIRES AT
245 PM PDT...
THE TORNADO HAS WEAKENED AND APPEARS TO HAVE MOVED INTO NORTHWEST
MONTANA AND OUT OF THE AREA...THEREFORE THE TORNADO WARNING FOR
NORTHWEST SHOSHONE COUNTY HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM PDT
MONDAY EVENING FOR NORTHWESTERN IDAHO AND EASTERN WASHINGTON.
LAT...LON 4803 11620 4801 11611 4782 11612 4781 11614
4775 11615 4772 11617 4772 11632 4803 11629
4806 11624
$$
RPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this tornado warning went out at May 22, 10:46 AM PDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 22, 10:46 AM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1046 AM PDT MON MAY 22 2006 .SYNOPSIS...A MOIST SOUTHERLY FLOW WILL PROVIDE SHOWERS AND POSSIBLY STRONG THUNDERSTORMS TO THE AREA TODAY. THE FLOW WILL TURN MORE SOUTHWESTERLY ON TUESDAY AND WEDNESDAY FOR CONTINUED SHOWERY WEATHER. A COOL PACIFIC SYSTEM WILL MOVE INTO THE AREA FOR COOL AND WET WEATHER FOR THE END OF THE WEEK. && .DISCUSSION... REST OF TODAY AND THIS EVENING...STRONG AND VERY MOIST SOUTHERLY FLOW ALOFT OVER THE FORECAST AREA TODAY...WITH SATELLITE AND MODELS INDICATING AN INCOMING NEGATIVELY TILTED UPPER WAVE IN THIS FLOW SET TO PASS THOUGH THE REGION LATE TODAY AND THIS EVENING. THIS IS RECOGNIZED AS A CLASSIC NORTHWESTERN SEVERE WEATHER PATTERN...AND NORMALLY FORECASTING SCATTERED SEVERE THUNDERSTORMS WOULD BE A SAFE BET. HOWEVER THIS TIME THE FLY IN THE OINTMENT IS THE SOPPING WET NATURE OF THE CURRENT AIR MASS. MODEL SOUNDINGS SUGGEST WITH PLAUSIBLE AFTERNOON DEW POINTS NEAR 50 DEGREES...HIGH TEMPERATURES NEED TO ACHIEVE LOW TO MID 70S TO OVERCOME CIN AND UNLOCK 800-1000+ J/KG CAPE AND ALLOW WIDESPREAD CUMULONIMBUS OVER THE REGION. GIVEN THE WIDESPREAD PRE-CURSOR SHOWER ACTIVITY AND HEAVY CLOUD COVER VISIBLE ON SATELLITE THESE REQUISITE HIGH TEMPERATURES WILL BE DIFFICULT TO ACHIEVE OVER THE WESTERN ZONES...AND EASIEST TO ACHIEVE OVER THE IDAHO PANHANDLE WHERE PERIODIC CLEARING...OR AT LEAST THINNING OF CLOUDS IS LIKELY DURING THIS AFTERNOONS SOLAR MAXIMUM HEATING PERIOD. ZONE UPDATE WILL REFLECT THIS THINKING WITH A MORE NUMEROUS AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS EXPECTED. STRONG LOW AND MID LEVEL SHEAR WITH GOOD JET DYNAMIC SUPPORT ALOFT CREATES THE RISK THAT SOME OF THESE STORMS...MOST LIKELY THOSE THAT FORM OVER IDAHO...WILL BE ORGANIZED AND PRODUCE SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. /FUGAZZI && .AVIATION...NUMEROUS VFR CEILING/VIS SHOWERS WITH SCATTERED MVFR CEILINGS THROUGH 03Z OVER ALL LOCATIONS WITH MOUNTAIN OBSCURATIONS IN LOW CLOUDS AND PCPN. AFTER 20Z EAST OF A KOMK-KALW LINE SCATTERED STRONG THUNDERSTORMS WILL DEVELOP WITH ISOLATED IFR VISIBILITIES IN HEAVY PRECIPITATION. AFTER 02Z WEST OF A KOMK-KALW LINE AND AFTER 06Z EAST OF TIS LINE CONDITIONS WILL IMPROVE TO ISOLATED MOUNTAIN SHOWERS AND MOSTLY VFR CONDITIONS OVER THE COLUMBIA BASIN. /MJF && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 74 47 69 46 66 44 / 60 60 30 50 40 30 COEUR DALENE 75 43 70 44 65 42 / 60 70 40 50 40 30 PULLMAN 74 44 67 47 64 42 / 60 70 30 40 30 30 LEWISTON 78 51 74 51 72 48 / 60 70 40 30 20 20 COLVILLE 75 41 71 43 64 42 / 60 60 40 50 50 30 SANDPOINT 76 41 71 42 65 42 / 60 60 40 40 40 30 KELLOGG 78 43 67 43 64 41 / 60 70 40 40 40 30 MOSES LAKE 74 49 75 51 71 46 / 60 30 20 30 20 10 WENATCHEE 72 51 73 51 70 48 / 60 30 20 30 20 10 OMAK 70 47 75 46 72 44 / 60 40 40 30 30 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...FLOOD WATCHES FOR BOUNDARY AND NEZ PERCE COUNTIES. WA...FLOOD WATCHES FOR SOUTH WHITMAN...GARFIELD...AND ASOTIN COUNTIES. &&
Hazardous weather outlook, May 22, 2:19 PM PDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 219 PM PDT MON MAY 22 2006 IDZ001>004-026-027-WAZ031>033-036-037-232130- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...SPOKANE...COLVILLE...DEER PARK... CHEWELAH...NEWPORT...KETTLE FALLS 219 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UNSTABLE ATMOSPHERE COUPLED WITH A PACIFIC COLD FRONT WILL RESULT IN NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. EXPECT THESE CONDITIONS TO CONTINUE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK. WAZ034-035-038-041>044-232130- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- INCLUDING THE CITIES OF...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...REPUBLIC...INCHELIUM... WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK... OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 219 PM PDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERY CONDITIONS WILL CONTINUE OVER THE REGION. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERY WEATHER WILL CONTINUE THROUGH THE WEEK. A COOLER AND WETTER WEATHER PATTERN IS EXPECTED FOR THE END OF THE WEEK.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:50 PM PDT | Severe Thunderstorm Warning | OTX | Nez Perce | 25 min |
| May 21, 6:58 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 32 min |
| May 21, 7:52 PM PDT | Severe Thunderstorm Warning | OTX | Shoshone | 38 min |
| May 22, 1:38 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai | 52 min |
| May 22, 2:33 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Kootenai, Shoshone | 42 min |
| May 22, 3:29 PM PDT | Severe Thunderstorm Warning | OTX | Bonner, Boundary | 46 min |
Nearby
Tornado Warnings in Idaho, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.